Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 180, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2011, 8:07 PM MDT for Dewey County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 8:07 PM MDT (02:07 UTC)
- Expired
- Aug 7, 2011, 9:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:25 PM MDT | TSTM WND GST 60 | 8 N Eagle Butte, SD | ALSO REPORTED NICKLE SIZE HAIL WITH THE STORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2513 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
775
WUUS53 KABR 080207
SVRABR
SDC041-080300-
/O.NEW.KABR.SV.W.0180.110808T0207Z-110808T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM MDT SUN AUG 7 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 900 PM MDT
* AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR LANTRY...MOVING EAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EAGLE BUTTE AND GREEN GRASS AROUND 820 PM MDT...
PARADE AROUND 830 PM MDT...
RIDGEVIEW AROUND 850 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4505 10149 4521 10150 4525 10149 4520 10078
4486 10080 4489 10114 4499 10115 4499 10150
4500 10151 4503 10151
TIME...MOT...LOC 0208Z 276DEG 37KT 4501 10143
WIND...HAIL 60MPH <.75IN
$$
PARKIN2 follow-up statements
986
WWUS53 KABR 080243
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM CDT SUN AUG 7 2011
SDC041-080300-
/O.CON.KABR.SV.W.0180.000000T0000Z-110808T0300Z/
DEWEY SD-
843 PM MDT SUN AUG 7 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN DEWEY
COUNTY UNTIL 900 PM MDT...
AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF PARADE...OR 13
MILES EAST OF EAGLE BUTTE...MOVING EAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RIDGEVIEW AROUND 850 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4516 10126 4516 10078 4486 10080 4489 10114
4499 10115 4499 10126
TIME...MOT...LOC 0243Z 276DEG 37KT 4497 10092
WIND...HAIL 60MPH <.75IN
$$
PARKIN589
WWUS53 KABR 080256
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 PM CDT SUN AUG 7 2011
SDC041-080307-
/O.EXP.KABR.SV.W.0180.000000T0000Z-110808T0300Z/
DEWEY SD-
856 PM MDT SUN AUG 7 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DEWEY COUNTY WILL
EXPIRE AT 1000 PM CDT/900 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4516 10126 4516 10078 4486 10080 4489 10114
4499 10115 4499 10126
TIME...MOT...LOC 0257Z 276DEG 37KT 4495 10072
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:31 PM MDT, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 7, 2:31 PM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT SUN AUG 7 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MID LEVEL DISTURBANCE AND INSTABILITY SPREADING ACROSS WESTERN/CENTRAL SD THIS AFTERNOON ALONG WITH FAVORABLE EXIT REGION OF UPPER JET. SHOWERS/STORMS HAVE BECOME A TAD MORE WIDESPREAD THE PAST HOUR ACROSS CENTRAL AND MORE SO SOUTH CENTRAL SD. HAVE INCREASED POPS FOR THE REMAINDER OF THE AFTERNOON ACROSS THE SOUTHWEST COUNTIES. GREATEST INSTABILITY/SHEAR AND THREAT FOR SVR STORMS APPEAR TO REMAIN SOUTHWEST OF THE CWA THIS EVENING...WHERE SVR WATCH 736 IS CURRENTLY IN EFFECT. THE SFC TROUGH/FRONTAL BOUNDARY RESPONSIBLE FOR THE SHOWER AND THUNDERSTORM ACTIVITY TONIGHT THROUGH MONDAY IS STILL ON TRACK TO ADVANCE SOUTHEAST ACROSS THE AREA...EXITING THE CWA BY MONDAY AFTERNOON. COOLER TEMPERATURES FOLLOW THE FRONTAL PASSAGE FOR TUESDAY AS HIGHS DROP BACK INTO THE 70S UNDER A DRIER AIR MASS. COOL OVERNIGHT LOWS IN THE 50S EXPECTED MONDAY NIGHT AND TUESDAY NIGHT AS THE CANADIAN SFC HIGH DROPS SOUTH OVER THE AREA. .LONG TERM...WEDNESDAY THROUGH SUNDAY DETERMINISTIC AND ENSEMBLE MODEL DATA REMAINS FAIRLY CONSISTENT. THE INITIALLY FLAT MID LEVEL FLOW SHOULD EVOLVE INTO A SOMEWHAT AMPLIFIED PATTERN BY LATE IN THE PERIOD...WITH A RIDGE OVER THE ROCKIES AND TROFS OVER THE EASTERN CONUS AND OFF THE WEST COAST. SIGNS OF AUTUMN? OVERALL THE FORECAST AREA WILL REMAIN IN WEST TO NORTHWEST FLOW WITH TEMPERATURES LIKELY TO AVERAGE OUT BELOW NORMAL. AS FOR PCPN...THE HIGHEST PROBABILITIES DURING THE ENTIRE PERIOD SHOULD BE THURSDAY NIGHT AS THE NEXT NORTHWEST FLOW FEATURE TRACKS ACROSS THE REGION...WITH DRY CONDITIONS THEN EXPECTED FOR MOST OF NEXT WEEKEND. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WHATEVER IS LEFT OF THE MVFR STRATUS SHOULD CONTINUE TO MIX OUT THIS EVENING WITH VFR SKIES EXPECTED REGION WIDE THROUGH THE NIGHT. PATCHY FOG IS POSSIBLE LATE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 4:17 AM MDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 517 AM CDT SUN AUG 7 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 517 AM CDT SUN AUG 7 2011 /417 AM MDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT AND ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
In the hours before
Special weather statement, Aug 7, 2:41 PM MDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT SUN AUG 7 2011 SDZ033-035-045-048-072115- HUGHES-JONES-LYMAN-STANLEY- 341 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN JONES...NORTHWESTERN LYMAN...SOUTHEASTERN STANLEY AND WESTERN HUGHES COUNTIES UNTIL 415 PM CDT/315 PM MDT/... AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WENDTE...OR 15 MILES SOUTHWEST OF FORT PIERRE...MOVING EAST AT 30 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Special weather statement, Aug 7, 3:41 PM MDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 441 PM CDT SUN AUG 7 2011 SDZ048-072215- LYMAN- 441 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN LYMAN COUNTY UNTIL 515 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF VIVIAN...OR 15 MILES NORTHWEST OF PRESHO...MOVING EAST AT 15 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PARKIN
Local storm report, Aug 7, 5:16 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 S BUNKER 44.21N 101.10W
08/07/2011 E1.00 INCH STANLEY SD PUBLIC
NICKEL AND QUARTER SIZE HAIL
&&
CORRECTED LOCATION
EVENT NUMBER ABR1100049
NWSSpecial weather statement, Aug 7, 5:26 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 626 PM CDT SUN AUG 7 2011 SDZ015-033-034-080000- DEWEY-STANLEY-SULLY- 526 PM MDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN STANLEY...SOUTHERN DEWEY AND WESTERN SULLY COUNTIES UNTIL 600 PM MDT/700 PM CDT/... AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF MISSION RIDGE...OR 26 MILES SOUTHEAST OF EAGLE BUTTE...MOVING EAST AT 20 MPH. A LOCATION IN THE ADVISORY INCLUDE MISSION RIDGE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Special weather statement, Aug 7, 5:30 PM MDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT SUN AUG 7 2011 SDZ033-045-048-080000- JONES-LYMAN-STANLEY- 630 PM CDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN JONES...NORTHWESTERN LYMAN AND SOUTHEASTERN STANLEY COUNTIES UNTIL 700 PM CDT/600 PM MDT/... AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTH OF VIVIAN...OR 18 MILES SOUTH OF FORT PIERRE...MOVING EAST AT 30 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Special weather statement, Aug 7, 6:32 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 732 PM CDT SUN AUG 7 2011 SDZ015-080100- DEWEY- 632 PM MDT SUN AUG 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN DEWEY COUNTY UNTIL 700 PM MDT... AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTH OF PARADE...OR 15 MILES SOUTHEAST OF EAGLE BUTTE...MOVING EAST AT 10 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.